MediTest
27 Apr 2018
Author
MrsCharles
Title

Zithromax vs Biaxin or Ketek

Body

Zithromax seems to be what everyone is using here for CPN. Has anyone tried Biaxin or Ketek insted? These are macrolides also, and in theory should work against CPN when used in combo with a Tetra + Flagyl.

Comments

 Dr. Stratton has said that in their clinical experience the other macrolides tended to create resistance in long term use. Additionally, ketek has a history of creating tendon problems in long term use. Since this is a long term protocol, it's important to use meds which are safe for long term use and are less likely to result in resistance.

CAP for Chlamydia pneumonia since 11/04. 25yrs CFS & FMS- Currently: 150mg INH, 300mg Rifampin, 200 Doxycycline, 500mg mwf Azithromycin, plus 500mg Tinidazole 2x/day pulses every two weeks. Whew! That's a lot! abou

Yes, Jim's right there: azithromycin or roxithromycin, which I use, are the best for long term use.  Besides, ketek can be possitively dangerous: look it up........Sarah

An Itinerary in Light and Shadow.Wheldon regime since August 2003, for very aggressive SPMS.  Intermittent therapy after one year. 2006 still take this, now two weeks every three months.  EDSS was about 7, now 2. United Kingdom.

Completed Stratton/Wheldon regime for aggressive secondary progressive MS in June 2007, after four years, three of which intermittent.   Still improving bit by bit and no relapses since finishing treatment.

KETEK (telithromycin) is not recommended for long term use.
In case anyone doubts the advice given by others I have listed the possible side effects of Ketek. It also has interactions with common drugs (eg statins, CYP3A4 inducers, etc) and is usually reserved for serious (eg life threatening) infections.
There are plenty of better, cheaper drugs available. Please use these. .......... Mark
============================================================
Gastro-intestinal disorders
Diarrhoea
Nausea, vomiting, gastrointestinal pain, flatulence
Constipation, anorexia, oral moniliasis, stomatitis
===
Hepato-biliary disorders
Increase in liver enzymes (AST, ALT, alkaline phosphatase)
Cholestatic jaundice
Hepatitis
===
Nervous system disorders
Dizziness, headache
Somnolence, insomnia, nervousness, vertigo
Paraesthesia,
Transient loss of consciousness
===
Blood and the lymphatic system disorders
Eosinophilia
===
Eye and sensory organs disorders
Disturbance of taste
Blurred vision
Diplopia
===
Reproductive system disorders
Vaginal moniliasis
===
Skin disorders
Rash, urticaria, pruritus
Eczema
===
Cardiovascular disorders
Flush
Palpitations
Atrial arrhythmia, hypotension, bradycardia
==========================================================
Mark Walker - Oxford, England
RRMS since 91, Dx 97. CFS from Jan03. DW Patient-Feb06, started emp CAP(DW) in Mar06, with Copaxone.
Pharma Consultant (worked til Jan 03), still a registered Pharmacist.

Mark Walker - Oxford, England.RRMS Nov 91, Dx 97. CFS Jan03. Copaxone + continuous CAP (NAC, Dox, Rox) Feb06 to May 07. Met pulses from Jun06. Intermittent Abx from June 07 onwards.

 Thanks Mark- good to know you are around!

CAP for Chlamydia pneumonia since 11/04. 25yrs CFS & FMS- Currently: 150mg INH, 300mg Rifampin, 200 Doxycycline, 500mg mwf Azithromycin, plus 500mg Tinidazole 2x/day pulses every two weeks. Whew! That's a lot! abou

And this is from the FDA: "New FDA Warning For The Dangerous Drug Ketek

June 29, 2006

A new report explains that Ketek labels will need to include additional warnings, and that patients should be on the lookout for liver problems. Read on for further information.

Courtesy of the FDA

The Food and Drug Administration notified healthcare professionals and patients that it completed its safety assessment of Ketek (telithromycin), indicated for the treatment of acute exacerbation of chronic bronchitis, acute bacterial sinusitis and community acquired pneumonia of mild to moderate severity, including pneumonia caused by resistant strep infections. The drug has been associated with rare cases of serious liver injury and liver failure with four reported deaths and one liver transplant after the administration of the drug. FDA determined that additional warnings are required and the manufacturer is revising the drug labeling to address this safety concern. FDA is advising both patients taking Ketek and their doctors to be on the alert for signs and symptoms of liver problems. Patients experiencing such signs or symptoms should discontinue Ketek and seek medical evaluation, which may include tests for liver function.

“We are advising both patients taking Ketek and their doctors to be on the alert for signs and symptoms of liver problems," said Dr. Steven Galson, Director for FDA’s Center for Drug Evaluation and Research. "Patients experiencing such signs or symptoms should discontinue Ketek and seek medical evaluation, which may include tests for liver function." The signs and symptoms of liver failure include fatigue, malaise, loss of appetite, nausea, yellow skin and dark-colored urine.

FDA will continue to evaluate Ketek-associated safety issues and take further actions if warranted. It is important to note that negative effects on liver function are a known and potential complication with some antibiotics, including Ketek, and as drug usage becomes more widespread, it is expected that rare adverse events may be detected or reported in greater numbers."

........Sarah

An Itinerary in Light and Shadow.Wheldon regime since August 2003, for very aggressive SPMS.  Intermittent therapy after one year. 2006 still take this, now two weeks every three months.  EDSS was about 7, now 2. United Kingdom.

Completed Stratton/Wheldon regime for aggressive secondary progressive MS in June 2007, after four years, three of which intermittent.   Still improving bit by bit and no relapses since finishing treatment.

D W

Any agent which has the ability to kill intracellular Chl pneumoniae can give rise to liver problems if that organ is heavily parasitized. In some people the liver may quietly accrue a very large chlamydial load; it's an organ of filtration, and it filters the portal venous circulation which carries the blood from the gastrointestinal tract (stomach to rectum) very thoroughly. Any toxins in the portal circulation will impact on the liver, and toxins exacerbate Chl pneumoniae infection. Some persons with chronic Chl pneumoniae infection will get mesenteric vasculitis. This would be likely to allow more toxins, including endotoxins, into the portal system. Many of these Chl pneumoniae pathologies seem to be additive. The sudden killing of hepatocyte-dwelling chlamydia would release a barrage of free-radicals and other toxins, which may well be enough to damage and kill adjacent non-infected cells.

What's the solution? First of all, protect the liver with N-acetyl cysteine. This is a very powerful antioxidant, and restores intracellular glutathione. It gives excellent liver protection, and is in fact used in the treatment of paracetamol (acetaminophen) overdose, which is characterised by hepatic failure. Selenium is required also: reduced glutathione (GSH) neutralizes peroxides in the presence of a peroxidase which needs Se to function. Other antioxidants are helpful. Alpha-lipoic acid is liver-protective, and is used in the treatment of Amanita phalloides (Death Cap) poisoning (link). Vitamins C and E are helpful. These supplements are very useful from the word go, even before starting antibiotics. And then antibiotics are best started gradually, using the least hepatotoxic first. Doxycycline has been associated with liver disease, but it is very, very rare. And then macrolides, such as azithromycin or roxithromycin, can be added cautiously. There's no reason why this schedule shouldn't be continued for months before metronidazole pulses are added. One of the reasons behind pulsing the metronidazole is to allow toxins and bacterial antigens to be cleared away. Rifampicin is a potent killer of Chl pneumoniae and should be reserved until such time as the bacterial numbers are low.

And Ketek (telithromycin)? Clinical experience with it is very limited. It's a new drug, and my own feeling is that other, better-known alternatives exist. We are doing something new here, and when doing something new one doesn't want too much novelty. The prolonged half-life of azithromycin, its efficacy against Chl pneumoniae in vitro and its ability to penetrate the brain would commend this antibiotic.

D W - [Myalgia and hypertension (typically 155/95.) Began (2003) taking doxycycline and macrolide and later adding metronidazole. Normotensive.

D W - [Myalgia and hypertension (typically 155/95.) Began (2003) taking doxycycline and macrolide and later adding metronidazole. No medication now. Morning BP typically 110/75]